Alert archive / Georgia / Tornado Warnings in 2023

Tornado Warning 12, NWS Tallahassee, FL

January 12, 2023Baker County, Early County, Miller County, Georgia

NWS Tallahassee, FL issued this tornado warning at Jan 12, 2023, 7:19 PM EST for Baker County, Early County, Miller County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2023, 7:19 PM EST (00:19 UTC)
Expired
Jan 12, 2023, 7:45 PM EST
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Baker County, GA, Early County, GA, Miller County, GA

The radar

The Ft Rucker radar (KEOX), 80 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 3:36 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WFUS52 KTAE 130019
TORTAE
GAC007-099-201-130045-
/O.NEW.KTAE.TO.W.0012.230113T0019Z-230113T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
719 PM EST Thu Jan 12 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northern Miller County in southwestern Georgia...
  Northwestern Baker County in southwestern Georgia...
  East central Early County in southwestern Georgia...

* Until 745 PM EST.
    
* At 719 PM EST, a severe thunderstorm capable of producing a tornado
  was located 8 miles southeast of Blakely, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Miller, northwestern Baker and east central Early
  Counties, including the following locations... Iveys Mill, Milford,
  Damascus, Crestview, Douglasville, Centerville, Cuba, Hawkinstown,
  Mimsville and Harmony Church Rd/hwy 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3143 8453 3144 8452 3125 8443 3122 8490
      3130 8494 3144 8466 3143 8455 3144 8454
TIME...MOT...LOC 0019Z 250DEG 40KT 3128 8486 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

33
1 follow-up statement
559 
WWUS52 KTAE 130036
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
736 PM EST Thu Jan 12 2023

GAC007-099-201-130045-
/O.EXP.KTAE.TO.W.0012.000000T0000Z-230113T0045Z/
Miller GA-Baker GA-Early GA-
736 PM EST Thu Jan 12 2023

...THE TORNADO WARNING FOR NORTHERN MILLER...NORTHWESTERN BAKER AND
EAST CENTRAL EARLY COUNTIES WILL EXPIRE AT 745 PM EST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM EST for southwestern
Georgia.

Remember, a Severe Thunderstorm Warning still remains in effect.

LAT...LON 3143 8453 3144 8452 3125 8443 3122 8490
      3130 8494 3144 8466 3143 8455 3144 8454
TIME...MOT...LOC 0035Z 250DEG 40KT 3134 8468 

$$

33

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 6:46 PM EST, 33 minutes earlier.

Area forecast discussion, Jan 12, 6:46 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
646 PM EST Thu Jan 12 2023

...New AVIATION...

.NEAR TERM...
(Through Friday)
Issued at 449 PM EST Thu Jan 12 2023

The main story for today will be the line of showers and
thunderstorms that will move through the entire CWA later this
afternoon into the overnight hours. These storms have the potential
to be severe with the main threats of damaging wind gusts and
perhaps a few brief tornadoes in our central time zone counties. The
SPC currently has our AL and GA counties in a Slight Risk, while the
rest of our Florida counties are in a Marginal Risk for severe
weather. The increase in area of the Slight risk extending to
include most of our GA is due to a higher than initially forecast
dewpoints which increases the instability in the atmosphere.
Dewpoints are forecast to be in the low-mid 60s and upper 50s
through this afternoon for areas west of Albany-Tallahassee line.
Our 18z Sounding shows some low level moisture but mixing of the dry
layer in the mid-levels have brought the dewpoints down a little,
decreasing the instability heading into the afternoon and evening.
The line of storms is expected to enter the region from the
northwest later this evening around 23Z-00Z and sweep through the
CWA into the overnight hours, and should clear out to the southeast
around 09Z-10Z Friday morning. Confidence is high with PoPs near 100
percent. A Tornado Watch is in effect through 02Z for our AL
counties, Central time zone counties in FL along I-10, and our GA
counties west of I-75.

It is breezy ahead of the main line due to the tightening pressure
gradient from the incoming cold front. Winds could gust up to 40 mph
in places where we currently have a Wind Advisory in the western
panhandle, SE AL, and southwest/south-central GA through this
evening.

After the cold front passes, winds will be northwesterly and still
breezy. Cold air will begin to rush in following the front, with
temperatures falling into the 40s by daybreak and only warming to
the low to mid 50s for Friday afternoon.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 449 PM EST Thu Jan 12 2023

Post-frontal we'll be fairly dry and cooler as cold air advection
dominates and high pressure begins to settle in. We'll start the day
out partly cloudy and clear out into the evening. We can expect
daytime highs to struggle to make it into the low to mid 50s, with
overnight lows in the low to mid 30s. Wind chills in the early
morning hours on Saturday will be in the mid 20s as NW winds around
10 mph remain. Winds will settle down by Sunday morning.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 449 PM EST Thu Jan 12 2023

Through the long term we'll remain dry as high pressure remains
dominant across the region. Surface high pressure will move to our
southeast placing us under S-SW flow beginning Monday. This will
allow us to begin to gradually warm and moisten into midweek when
another possible disturbance looks to approach the region from the
west. However, uncertainty is too high to mention anything with any
confidence.

Daytime highs will generally be in the upper 50s initially warming
into the mid 70s by Tuesday with overnight lows in the 30s initially
warming into the mid to upper 50s by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 643 PM EST Thu Jan 12 2023

Severe squall line continues moving across the area at the moment.
Several severe cells within the line with isolated tornadoes
possible. Especially north of our Florida counties. Background
winds remain gusty of 20-30 knots with isolated 40 knots possible.
Used high resolution guidance for timing of impacts of the line
and wind shift after the passage of the line. Guidance indicates a
period of MVFR cigs well behind the line passage overnight into
the morning hours then a transition to VFR by the mid afternoon.
Northwest winds will be gusty Friday.

&&

.MARINE...
Issued at 449 PM EST Thu Jan 12 2023

Southwest winds will increase ahead of a cold front today,
particularly west of Apalachicola where a Small Craft Advisory is in
effect. As the front moves through tonight, winds will become
northwesterly with Small Craft Advisory conditions expanding across
the entire area. Seas are expected to peak around 9 feet well
offshore on Friday night. Winds and seas will decrease during the
day on Saturday with more tranquil conditions returning for Sunday.

&&

.FIRE WEATHER...
Issued at 449 PM EST Thu Jan 12 2023

A line of strong to severe thunderstorms will sweep across the
districts this evening just in advance of the cold front. A sharp
wind shift from southwest to northwest will occur as the front
passes. A cooler and drier air mass will follow for Friday and
Saturday, with clearing skies by Friday night. High afternoon
dispersion values are expected to continue Friday and possibly
Saturday due to gusty northwest to north winds.

&&

.HYDROLOGY...
Issued at 449 PM EST Thu Jan 12 2023

No flooding is expected for the next 7 days. Rainfall tonight will
be well below amounts needed for flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  48  55  34 /  40 100   0   0
Panama City   74  48  55  35 /  60 100   0   0
Dothan        75  44  50  32 /  70  90   0   0
Albany        76  47  52  33 /  60 100   0   0
Valdosta      76  49  55  33 /  10 100   0   0
Cross City    75  50  60  33 /   0 100  10   0
Apalachicola  73  49  56  35 /  40 100   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 9 PM CST this evening for FLZ007>013-108-112.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 7 AM EST /6 AM CST/ Friday for FLZ108-
     112-114.

GA...Wind Advisory until 10 PM EST this evening for GAZ120>128-130-
     142>145-155-156.

AL...Wind Advisory until 9 PM CST this evening for ALZ065>069.

GM...Small Craft Advisory until 1 PM EST Saturday for GMZ730-755-765-
     775.

     Small Craft Advisory until noon CST Saturday for GMZ750-752-770-
     772.

&&

NEAR TERM...Montgomery
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Scholl
MARINE...Oliver
FIRE WEATHER...Montgomery
HYDROLOGY...Oliver

In the hours before

Local storm report, Jan 12, 6:03 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     BLACKWELL FIELD A/P     31.43N 85.62W
01/12/2023  M49 MPH          DALE               AL   OFFICIAL NWS OBS

            49 MPH GUST MEASURED AT KOZR (43 KT).

&&

KGG
Local storm report, Jan 12, 6:06 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     1 SW HEADLAND MUNICIPAL 31.35N 85.32W
01/12/2023  M63 MPH          HENRY              AL   PUBLIC

            MEASURED WIND GUST OF 63 MPH.

&&

KGG
Local storm report, Jan 12, 6:12 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
612 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     1 ENE NAPIER FIELD      31.32N 85.44W
01/12/2023  M55 MPH          DALE               AL   OFFICIAL NWS OBS

            55 MPH (48 KT) PEAK GUST MEASURED AT KDHN.

&&

KGG
Local storm report, Jan 12, 6:59 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     JONES CROSSING          31.64N 84.97W
01/12/2023                   CLAY               GA   DEPT OF HIGHWAYS

            TREES DOWN ON SR-266 BEFORE BETHEL CHURCH
            RD.

&&

KGG
Local storm report, Jan 12, 7:01 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
701 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     EARLY CO A/P            31.40N 84.89W
01/12/2023  M50 MPH          EARLY              GA   AWOS

            50 MPH (44 KT) MEASURED GUST - KBIJ.

&&

KGG
Local storm report, Jan 12, 7:09 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
709 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     3 W PACHITLA            31.75N 84.73W
01/12/2023                   RANDOLPH           GA   PUBLIC

            A FEW TREES AND POWERLINES REPORTED DOWN
            ACROSS THE COUNTY.

&&

KGG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 7:15 PM ESTSevere Thunderstorm WarningTAEBaker, Dougherty, Early, Miller, Seminole45 min
Jan 12, 7:29 PM ESTSpecial Weather StatementTAEDougherty, Turner, Worth61 min
Jan 12, 7:37 PM ESTSevere Thunderstorm WarningTAEDecatur, Seminole38 min
Jan 12, 7:38 PM ESTTornado WarningTAEBaker, Colquitt, Dougherty, Mitchell, Worth37 min
Jan 12, 7:54 PM ESTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Dougherty, Early, Grady and 5 more66 min
Jan 12, 8:08 PM ESTTornado WarningTAETift, Worth17 min
Jan 12, 8:15 PM ESTSevere Thunderstorm WarningTAEDecatur, Grady45 min
Jan 12, 8:29 PM ESTSevere Thunderstorm WarningTAEBen Hill, Berrien, Colquitt, Cook, Irwin, Mitchell and 3 more36 min
Jan 12, 9:03 PM ESTSpecial Weather StatementTAEGrady27 min
Jan 12, 9:07 PM ESTSpecial Weather StatementTAEBerrien, Colquitt, Cook53 min
Jan 12, 9:56 PM ESTSpecial Weather StatementTAEBrooks, Cook, Lanier, Lowndes, Thomas64 min

Nearby

Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.